Alert archive / Wisconsin / Heavy Snow Warnings in 2008
Heavy Snow Warning 1, NWS Green Bay, WI
NWS Green Bay, WI issued this heavy snow warning at Feb 13, 2008, 1:17 PM CST for 22 counties in Wisconsin. It took effect at Feb 13, 2008, 9:09 PM CST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2008, 1:17 PM CST (19:17 UTC)
- In effect from
- Feb 13, 2008, 9:09 PM CST
- Expired
- Feb 14, 2008, 6:38 PM CST
- In force
- 21 hr
- Issued by
- NWS Green Bay, WI
All 22 counties
Brown County, WI, Calumet County, WI, Door County, WI, Florence County, WI, Forest County, WI, Kewaunee County, WI, Langlade County, WI, Lincoln County, WI, Manitowoc County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Oneida County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Vilas County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI
The radar
The Green Bay radar (KGRB), 63 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this heavy snow warning went out at Feb 13, 4:21 AM CST, 8 hours 56 minutes earlier.
Area forecast discussion, Feb 13, 4:21 AM CST, 8 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 421 AM CST WED FEB 13 2008 .SYNOPSIS...LARGE SCALE PATTERN ACRS NOAM REMAINED FAIRLY BLOCKY AT HIGH LATITUDES. THE FLOW AT MIDDLE LATITUDES HAD MODEST AMPLITUDE... WITH A RIDGE OFF THE WEST COAST AND A RATHER ILL DEFINED MEAN TROF POSN OVER THE CENTRAL STATES. LARGE SHRTWV TROF JUST DOWNSTREAM FM THE ERN PAC LNGWV RIDGE WL SPLIT AS IT HEADS SE EARLY IN THE FCST PERIOD...AND HELP ESTABLISH SPLIT FLOW ACRS THE CONUS...WITH THE FCST AREA DOMINATED BY THE NRN STREAM. THE LARGE SCALE FLOW IS EXPECTED TO CONSOLIDATE AND AMPLIFY STARTING THIS WEEKEND...WITH FULL LATITUDE RIDGES BUILDING NEAR THE COASTS WHILE A DEEP TROF DEEPENS FM HUDSON BAY SWD ACRS THE GREAT LAKES RGN. HIGH LATITUDE BLOCKING WL ENSURE THAT PLENTY OF ARCTIC AIR WL BE AVBL ACRS CANADA. WITH THE FCST AREA DOMINATED BY THE NRN STREAM EARLY IN THE PERIOD AND THEN NEAR THE BASE OF DEEP LARGE SCALE TROF LATE...TEMPS EXPECTED TO BE BLO NORMAL. SIG PCPN EVENT EXPECTED TNGT/THU AS NRN PORTION OF SPLITTING SHRTWV TROF HEADS EWD INTO THE AREA. SOME LGT PCPN THEN POSSIBLE LATER IN THE WK AND EARLY IN THE UPCOMING WEEKEND...BUT MOISTURE WL BE LTD SO AMNTS SHOULD BE LGT. THE REPHASING OF THE STREAMS DURING LARGE SCALE AMPLIFICATION PHASE WL LIKELY GENERATE A SIG STORM IN THE CENTRAL OR EASTERN UNITED STATES LATE IN THE WEEKEND OR EARLY NEXT WK. AS TYPICAL OF SUCH SYSTEMS...MODELS REALLY STRUGGLING WITH THE STREAM INTERACTIONS AND TIMING/TRACK OF THE CYCLONE. ALTHOUGH THE TREND OVER TIME SEEMS TO BE TO SHIFT THE TRACK WWD...THE CONSENSUS OF THE MED RANGE MODELS WAS STILL TO HAVE IT TOO FAR E TO AFFECT THE AREA WITH SIG PCPN. THE 00Z ECMWF...HOWEVER...WAS NOW FAR ENOUGH W TO GET PCPN INTO ERN WI. SYSTEM WL NEED TO BE WATCHED CLOSELY...BECAUSE THIS HAS THE POTENTIAL TO BE A MAJOR WINTER STORM. && .SHORT TERM...TDA/TNGT/THU. WAS EXPECTING TO ENCOUNTER A FAIRLY STRAIGHTFORWARD FCST SITUATION THIS MORNING...BUT IT HAS TURNED OUT TO BE ANYTHING BUT. AT FIRST BLUSH THINGS LOOK PRETTY CLEAR CUT...WITH ALL THE FCST MODELS GENERATING SUFFICIENT QPF FOR WARNING CRITERIA SNOWS ACRS THE ENTIRE FCST AREA. BUT AFTER LOOKING INTO THE DETAILS...HAVE SERIOUS CONCERNS ABOUT THE SNOW FCST FOR E-C WI. FIRST CONCERN IS MOISTURE. THE GULF WL BE SHUT-OFF BY SFC HIGH OVER THE WRN GULF. MODELS AGREE IN BRINGING 2-3 G/KG EWD INTO THE AREA FM THE W...AND THAT SHOULD BE SUFFICIENT PROVIDED FORCING IS STG AND OF DECENT DURATION. FOR THE PAST SEVERAL DAYS...THE NAM WAS CONSISTENTLY AN OUTLIER IN TRACKING SFC WV AT THE APEX OF INVERTED TROF FARTHER N ACRS THE FCST AREA. RATHER THAN TREND TOWARD THE OTHER MODELS...THE OTHER MODELS SEEM TO HAVE TRENDED TOWARD THE NAM. THAT LEAVES US IN THE UNUSUAL SITUATION OF HAVING A WATCH FOR SIG SNOW NOW RUNNING S OF THE APPARENT TRACK OF THE SFC WV. LOOKING AT THE ACTUAL FORCING FOR THE LIFT...LOOKS LIKE A TWO-PART SYSTEM. STG ISENT LIFT ALONG WITH MODEST QG FORCING SHOULD SWEEP EWD ACRS THE NWRN 2/3 OF THE FCST AREA TNGT. HAVE PRETTY HIGH CONFIDENCE IN GETTING WARNING CRITERIA SNOWS THERE. BUT LIMITED MOISTURE MAY RESULT IN WHAT LIFT DOES COME ACRS E-C WI GOING INTO ACHIEVING SATURATION...WITH THE BETTER SNOWS THEN FALLING TO THE N. SECOND PORTION OF THE STORM WL BE FRONTOGENETIC FORCING THAT WL SHIFT SEWD ACRS THE AREA AS THE SFC WV DEPARTS. THAT MAY WIND UP BEING THE PRIMARY FORCING OVER E-C WI...BUT NOT SURE THAT ALONE WL BE ENOUGH FOR WARNING CRITERIA SNOWS. FEELING IS THAT THE NW 2/3 OF THE FCST AREA WL END UP BEING UPGRADED TO A WARNING. E-C WI A REAL TOUGH CALL. GIVEN THE UNCERTAINTIES AND THE FACT THAT EVENT WL STILL START IN THE SECOND PERIOD...HAVE DECIDED TO RIDE THE WATCH FOR NOW. THAT WL GIVE THE DAY SHIFT THE BENEFIT OF LOOKING OVER THE 12Z DATASET BEFORE MAKING THE FINAL DECISION. CONTEMPLATED STARTING THE WATCH A FEW HOURS EARLIER IN THE WEST...BUT THE CASE FOR MAKING THE CHG WAS NOT STG ENOUGH TO ADJUST BY THAT SMALL OF AN AMNT. TIMING CAN EASILY BE ADJUSTED WHEN FINAL WARNING/ADVISORY DECISION IS MADE LATER TDA. WENT WITH A BLEND OF MAV/MET AND BIAS-CORRECTED MAV TEMPS FOR TDA... THEN A BLEND OF MAV/MET 2-HOURLY TEMPS WHICH YIELED STEADY/RISING TEMPS TNGT. MAXES TOMORROW WL PROBABLY BE A LITTLE EARLIER THAN NORMAL...ESP ACRS THE N. COLD AIR WL BEGIN PUSHING SWD AGAIN DURING THE AFTN. .LONG TERM...THURSDAY NIGHT THROUGH SUNDAY NIGHT. TIMING THE DEPARTURE OF THE STORM SYSTEM CURRENTLY APPROACHING THE REGION IS THE FIRST ITEM OF CONCERN. FOLLOWING THAT...TEMPERATURES BECOME THE MAIN FOCUS WITH HIGH PRESSURE EXPECTED TO BUILD INTO THE REGION. THE ONSET OF THE NEXT ROUND OF SNOW IS A CONCERN TOWARD THE END OF THIS FORECAST PERIOD. 21Z SREF AND 00Z NAM/NGM/GFS SURFACE PRESSURE/WIND/QPF COMPARISON ALL SHOWED SNOW ENDING IN THE EAST THURSDAY NIGHT. HAVE HELD ONTO HIGHER POPS THAN I WOULD HAVE LIKED ACROSS MUCH OF THE AREA 00Z TO 06Z FRIDAY AND HELD ONTO POPS IN THE EAST BETWEEN 06Z AND 09Z TO MAKE THE GRIDS TO BLEND BETTER. WENT WITH MINOR QPF AND LESS THAN AN INCH OF ADDITIONAL SNOW IN THE GRIDS. HAVE SOME LAKE EFFECT GOING IN THE NORTH FOR A SHORT TIME AFTER THE LOW DEPARTS...BUT 850MB WINDS WILL NOT BE FROM THE MOST FAVORABLE DIRECTION FOR LES THERE AND THEN THEY BACK...BRINGING ANY LES THERE TO AN END FRIDAY. SIGNIFICANT COLD ADVECTION...FRESH SNOW AND PARTIAL CLEARING SHOULD ALLOW TEMPERATURES TO FALL CLOSER TO THE COLDER NGM AND GFS MOS LOWS ON THURSDAY NIGHT. SOME SUNSHINE ON FRIDAY WILL ALLOW TEMPERATURES TO REACH OR RISE ABOVE ZERO DURING THE DAY. EVEN BETTER RADIATIONAL COOLING CONDITIONS ARE EXPECTED FOR FRIDAY NIGHT...SO LOWS WILL BE COLDER THAN THURSDAY NIGHT. MADE ADJUSTMENTS TO GO WITH HIGHER POPS FOR THE SATURDAY AND SATURDAY NIGHT PERIODS...ESPECIALLY IN THE NORTH...DUE TO THE NEXT APPROACHING SYSTEM. THIS MAY HAVE MADE THE GRIDS LOOK EVEN MESSIER DURING THAT PERIOD BUT DID NOT FEEL THAT IT WOULD BE A GOOD IDEA TO CONTINUE OUR PREVIOUSLY DRY FORECAST WITH 00Z GFS AND 00Z ECMWF-HIRES SHOWING QPF ACROSS MOST OF THE AREA FOR SATURDAY NIGHT. HAVE JUST GONE WITH CHANCE POPS FOR NOW. && .AVIATION...WL BRING SN AND IFR CONDITIONS TO THE WRN TAF SITES LATE IN THE EVENING...THEN CONT OVERNIGHT. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH MIDNIGHT THURSDAY THROUGH 6 PM THURSDAY WIZ005-010>013-018>021-030-031-035>037-045-073-074- WINTER STORM WATCH 3 AM THURSDAY THROUGH 6 PM THURSDAY WIZ022-038>040-048>050- && SKOWRONSKI/MG
Hazardous weather outlook, Feb 13, 4:56 AM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 456 AM CST WED FEB 13 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 456 AM CST WED FEB 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WISCONSIN...CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SNOW WILL OVERSPREAD THE AREA TONIGHT...AND LEAD TO VERY HAZARDOUS TRAVEL CONDITIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE SNOW WILL CONTINUE THURSDAY. THURSDAY IS NOT EXPECTED TO BE A GOOD TRAVEL DAY ACROSS THE REGION. WIDESPREAD SNOW WILL LEAD TO HAZAROUS DRIVING CONDITIONS. THE SNOW MAY ALSO BE HEAVY ENOUGH TO IMPACT AIR TRAVEL. WIND CHILL VALUES OF 20 BELOW TO 30 BELOW ZERO ARE POSSIBLE LATE THURSDAY NIGHT INTO FRIDAY MORNING. WIND CHILLS THIS LOW CAN LEAD TO FROSTBITE IN 20 TO 30 MINUTES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-141200- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 456 AM CST WED FEB 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WISCONSIN AND EAST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. JS
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 1:17 PM CST | Snow Advisory | GRB | Brown, Calumet, Kewaunee, Manitowoc, Outagamie, Waushara and 1 more | 8 hr |
Nearby
Heavy Snow Warnings in Wisconsin, 2008Every heavy snow warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.